Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 4, 2017, 3:02 PM PDT for Mono County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 3:02 PM PDT (22:02 UTC)
- Expired
- Aug 4, 2017, 4:00 PM PDT
- In force
- 58 min
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 183 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 2556 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760
WWUS85 KREV 042202
SPSREV
Special Weather Statement
National Weather Service Reno NV
302 PM PDT FRI AUG 4 2017
CAZ073-042300-
Mono CA-
302 PM PDT FRI AUG 4 2017
...STRONG THUNDERSTORMS IN SOUTHERN MONO COUNTY THIS
AFTERNOON...
At 300 PM PDT, Doppler radar was tracking a strong thunderstorm near
Crowley Lake, moving northwest at 10 mph. Additional strong storms
may develop through the afternoon and into the early evening hours.
Half inch hail and wind gusts up to 50 mph will be possible with
this storm and other storms that develop through the afternoon.
Brief heavy rain is also possible with any storm that develops today.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Crowley Lake, or any of the smaller lakes in southern
Mono County, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 3779 11829 3748 11833 3751 11882 3776 11914
3815 11882
TIME...MOT...LOC 2200Z 113DEG 9KT 3767 11867
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:58 AM PDT, 12 hours 4 minutes earlier.
Area forecast discussion, Aug 4, 2:58 AM PDT, 12 hours 4 minutes before
Area Forecast Discussion National Weather Service Reno NV 258 AM PDT Fri Aug 4 2017 .SYNOPSIS... Above average temperatures continue today before cooling down to near average this weekend and through next week. Isolated thunderstorms with localized heavy rain are expected today, mainly near the Sierra. For this weekend and into a portion of next week, low pressure stalling over northwest California will bring a higher potential for flash flooding and strong thunderstorms. && .SHORT TERM... Early this morning we noticed the smell of smoke outside and will include a mention of smoke through this morning, with haze through this evening. Visibility hasn't been impacted very much, but after yesterday's widespread haze and continued active fires burning across the northwest US and parts of northern CA, it is likely that hazy conditions will continue for at least another day. The hottest days are behind us now as the high pressure ridge over the Great Basin has begun to weaken after the past couple days of convective activity, but today will still be quite warm with highs again near or slightly above 100 degrees in western NV from US-50 northward. Moisture ahead of an upper level low pressure off the CA coast continues to advance slowly northward today, with heating and residual outflow boundaries leading to another round of mainly isolated thunderstorms. Near the Sierra and eastward to near a Reno-Hawthorne line in western NV, thunderstorm coverage looks to be a little greater. Slow cell movement and deeper moisture (dew points already near or above 50 degrees) could produce locally heavy rainfall this afternoon and evening. For the weekend, the threat for stronger thunderstorms with potential flash flooding increases as deep moisture spreads across nearly all of western NV and eastern CA (PW values around 1 inch, with some model soundings even showing as much as 1.25 inch). Cloud cover and light shower activity Saturday morning may initially delay thunderstorm formation, but as the low moves closer to the northwest CA coast and an upper level wind speed maximum points toward the central Sierra, the potential for more organized convection increases Saturday afternoon and evening. By Sunday, an upper level deformation zone setting up over much of the region would also bring the potential for organized and longer duration thunderstorms. Both days could feature several strong or severe storms with CAPE values near 1000 J/kg on the more unstable scenarios, which is quite high for our region. With the deep moisture and a bit of instability remaining in place after sunset, showers and a few thunderstorms could continue into the overnight/morning hours through the rest of the weekend. Anyone planning outdoor activities or attending large outdoor events across the region should prepare for dangerous thunderstorm potential, be sure to have access to a safe shelter and consider a "Plan B" before conditions become threatening. One bit of good news for those looking for a break from the recent heat is that daytime temperatures will come down several degrees to near or slightly below average (highs mainly upper 80s-lower 90s most for lower elevations). MJD .LONG TERM...Monday through Friday... Some adjustments were made to the long term to show a gradual decrease in convection through the week. The upper low will remain in Northern California into perhaps Tuesday before weakening. After Tuesday, the flow will remain light and come more out of the west to southwest. While the GFS and EC differ a bit in how the low weakens (or gets absorbed by a deeper low in the Gulf of Alaska) they both show gradual drying. Monday, and possibly Tuesday, still look rather wet with precipitable water near 1 inch and scattered storms. By Wednesday and Thursday, the west flow will start to push the moisture east and also reduce convergence along the Sierra Crest, leading to fewer storms. By Friday, any isolated storms that remain will likely be in the most prominent convergence zones in Mono-Mineral counties and northern Lassen County/far northwest NV. Temperatures will also be close to average for early August, but as we get drying they will warm to slightly above average later next week, but nothing like the hot conditions we have seen the past week. Wallmann && .AVIATION... Thunderstorms expected again today with scattered storms south of a Portola to Pyramid Lake line. Storms will be around the main terminals, with isolated storms elsewhere. Gusts to 40 kts are possible with any storms as well as hail to 3/4" in diameter along with heavy rainfall. Storms will increase in coverage for the weekend with scattered storms area wide and the same storm threats. Other concerns will be the haze and smoke. Trajectories will keep the smoke around through this evening and slantwise visibility may be an issue at times. Visibility should improve this weekend as the flow comes from the south where few large fires are burning, unlike the rest of Western North America north of I-80. Wallmann && .FIRE WEATHER... Storms will increase in coverage, but they are also expected to be wet. There will always be the potential for isolated strikes outside storm cores, and up to a few fires are possible each day. However, widespread dry lightning is not expected and flash flooding becomes a much larger threat this weekend. Wallmann && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Aug 4, 11:04 AM PDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1104 AM PDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 3 SSW PLEASANT VALLEY 39.32N 119.79W
08/03/2017 WASHOE NV EMERGENCY MNGR
BETWEEN 430-500 PM, STRONG WIND GUSTS CAUSED 3 FOOT
WHITECAPS ALONG WASHOE LAKE, ALONG WITH SEVERAL SNAPPED
TREE LIMBS 3-4 INCHES IN DIAMETER ON THE NORTHEAST SIDE
OF THE LAKE.
0525 PM TSTM WND GST 5 SE MOUNT ROSE SKI ARE 39.27N 119.82W
08/03/2017 M59.00 MPH WASHOE NV MESONET
WASHOE VALLEY MESONET REPORTED A 59 MPH WIND GUST FROM
525 PM TO 530 PM PDT.
&&
JOHNSTONSpecial weather statement, Aug 4, 3:02 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
302 PM PDT FRI AUG 4 2017
CAZ073-042300-
Mono CA-
302 PM PDT FRI AUG 4 2017
...STRONG THUNDERSTORMS IN SOUTHERN MONO COUNTY THIS
AFTERNOON...
At 300 PM PDT, Doppler radar was tracking a strong thunderstorm near
Crowley Lake, moving northwest at 10 mph. Additional strong storms
may develop through the afternoon and into the early evening hours.
Half inch hail and wind gusts up to 50 mph will be possible with
this storm and other storms that develop through the afternoon.
Brief heavy rain is also possible with any storm that develops today.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Crowley Lake, or any of the smaller lakes in southern
Mono County, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 3779 11829 3748 11833 3751 11882 3776 11914
3815 11882
TIME...MOT...LOC 2200Z 113DEG 9KT 3767 11867The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:40 PM PDT | Special Weather Statement | REV | 35 min | |
| Aug 3, 6:20 PM PDT | Special Weather Statement | REV | Sierra | 25 min |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.